Alert archive / Indiana / Small Craft Advisories in 2011

Small Craft Advisory 75, NWS Northern Indiana

December 14, 2011

NWS Northern Indiana issued this small craft advisory at Dec 14, 2011, 5:39 AM EST. It took effect at Dec 14, 2011, 1:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2011, 5:39 AM EST (10:39 UTC)
In effect from
Dec 14, 2011, 1:00 PM EST
Expired
Dec 14, 2011, 7:00 PM EST
In force
6 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WHUS73 KIWX 141039
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 AM EST WED DEC 14 2011

LMZ043-046-141845-
/O.NEW.KIWX.SC.Y.0075.111214T1800Z-111215T0000Z/
/O.CON.KIWX.GL.A.0011.111215T0000Z-111216T0400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
539 AM EST WED DEC 14 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EST THIS EVENING. A GALE WATCH REMAINS IN
EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING. 

* WINDS: SOUTH WINDS INCREASING TO 30 KNOTS THIS AFTERNOON...
  VEERING SOUTHWEST TO 35 KNOT GALES THIS EVENING... AND VEERING
  TO NORTHWEST BY THURSDAY EVENING.

* WAVES: WAVES 3 TO 5 FEET THIS AFTERNOON...BUILDING TO 6 TO 10
  FEET THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
227 
WHUS73 KIWX 141521
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1021 AM EST WED DEC 14 2011

LMZ043-046-142330-
/O.CON.KIWX.SC.Y.0075.111214T1800Z-111215T0000Z/
/O.CON.KIWX.GL.A.0011.111215T0000Z-111216T0400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1021 AM EST WED DEC 14 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING
THROUGH THURSDAY EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM EST THIS EVENING. A GALE WATCH REMAINS IN EFFECT FROM
7 PM EST THIS EVENING THROUGH THURSDAY EVENING. 

* WINDS: SOUTH WINDS INCREASING TO 30 KNOTS THIS AFTERNOON... 
  VEERING SOUTHWEST TO 35 KNOT GALES THIS EVENING... AND VEERING 
  TO NORTHWEST BY THURSDAY EVENING. 

* WAVES: WAVES 3 TO 5 FEET THIS AFTERNOON...BUILDING TO 6 TO 10 
  FEET THURSDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
771 
WHUS73 KIWX 142211
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST WED DEC 14 2011

LMZ043-046-150615-
/O.CON.KIWX.SC.Y.0075.000000T0000Z-111215T0000Z/
/O.UPG.KIWX.GL.A.0011.111215T0000Z-111216T0400Z/
/O.NEW.KIWX.GL.W.0037.111215T0000Z-111216T0400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
511 PM EST WED DEC 14 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT UNTIL 11 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 11 PM EST THURSDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY REMAINS
IN EFFECT UNTIL 7 PM EST THIS EVENING. 

* WINDS: SOUTHWEST WINDS INCREASING TO 30 KNOTS WITH GUSTS TO 35
  KNOT GALES LATE THIS EVENING. WINDS VEERING WEST ON THURSDAY AND
  TO NORTHWEST BY THURSDAY EVENING BEFORE DIMINISHING THURSDAY
  NIGHT. 

* WAVES: WAVES BUILDING TO 4 TO 7 FEET LATE TONIGHT AND CONTINUING
  THURSDAY. WAVES BUILDING FURTHER TO 6 TO 10 FEET THURSDAY NIGHT...
  THEN SUBSIDING FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 4:44 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 14, 4:44 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 AM EST WED DEC 14 2011

.SHORT TERM...
TODAY THROUGH THURSDAY NIGHT...A VERY CHALLENGING FORECAST TO START
AS A SFC LOW WILL EJECT NORTHEAST OUT OF THE HIGH PLAINS TOWARD THE
MIDWEST. PRECIPITATION WAS GRADUALLY SPREADING NORTH IN AN ARC
SHAPED AREA OF ISENTROPIC LIFT THAT EXTENDED ACROSS THE FORECAST
AREA AND NORTH OF A SURFACE FRONT. THE LOCATION OF THE WARM FRONT
WAS FAIRLY DIFFUSE BUT APPEARED TO EXTEND FROM EAST CENTRAL MO INTO
SOUTHERN IL. SFC PRESSURE FALLS WERE INCREASING OVER MUCH OF IL...
INDICATIVE OF WARM AIR ADVECTION INCREASING. THE FRONT WILL SURGE
NORTHEAST AS THE SFC LOW TRACKS NORTHEAST INTO IA BY LATE TODAY.
PRECIPITATION SHOULD FILL BACK IN UPSTREAM OF THE AREA OVER IL AS
THE FRONT LIFTS NORTH. KEPT THE BEST CHANCE FOR RAIN TODAY OVER FAR
NRN INDIANA INTO EXTREME SW LOWER MI WHERE THE BEST LIFT SHOULD BE.
RAIN ALONG WITH AN ISOLATED CHANCE FOR THUNDER WILL CONTINUE TONIGHT
AS THE COLD FRONT APPROACHES.  CURRENT THINKING IS TOTAL RAINFALL
AMOUNTS THROUGH LATE TONIGHT SHOULD RANGE FROM 0.75 TO 1.25
INCHES...FWA AIRPORT ALREADY 0.35 OVERNIGHT THROUGH 4 AM EST. BEHIND
THE COLD FRONT...KEPT A CHANCE FOR LAKE EFFECT SNOW FLURRIES GIVEN
MARGINAL DELTA T VALUES.

&&

.LONG TERM.../FRIDAY THROUGH TUESDAY/

COMBINATION OF DEPARTING LOW OVER SE CANADA AND RIDGE OVER THE
PLAINS WILL RESULT IN NW LOW LEVEL FLOW ACROSS THE WRN GRTLKS WITH A
SEASONABLY COLD AIRMASS ADVECTING INTO THE CWA FRI. DRY SUBSIDING
AIRMASS WITH WK ANTICYCLONIC LOW LEVEL FLOW SUGGESTS NO SGFNT CHC OF
PRECIP ACROSS THE CWA FRIDAY EVEN IN THE NW LAKE EFFECT SNOWBELT
REGION. WK SHRTWV EXPECTED TO DIG SE INTO THE WRN GRTLKS FRIDAY
NIGHT. MODELS DIFFER ON STRENGTH OF THIS SYSTEM WITH NAM/SREF A
LITTLE STRONGER ALOFT, WITH MORE TROFING OVER THE LAKES AT THE SFC,
AND BETTER LOW LEVEL MOISTURE THAN GFS/ECMWF. LAKE AGGREGATE WARMING
SUPPORTS NAM/SREF SOLUTION BUT AT H84 HARD TO PUT TOO MUCH STOCK IN
NAM...THUS MAINTAINED CONTINUITY WITH DRY FCST PER MEDIUM RANGE
MODEL SOLUTIONS.

FAIR WX STILL EXPECTED FOR REMAINDER OF THE WEEKEND AS RIDGING
SFC/ALOFT MOVES THROUGH THE AREA AHEAD OF CLOSED LOW LIFTING NE FROM
THE SWRN U.S.. THIS LOW SHOULD IMPACT THE CWA EARLY NEXT WEEK BUT
00Z MEDIUM RANGE MODELS HAVE LARGE DISAGREEMENT ON TRACK/SPEED OF
THIS SYSTEM AND VERY POOR RUN-RUN CONTINUITY SO CONFIDENCE TOO LOW
TO MAKE SGFNT CHANGES TO DAY 4-7 FCST. 00Z ECMWF SUGGESTS THIS LOW
WILL TAKE A MUCH MORE NWLY TRACK THAN PREVIOUS RUN... PUTTING OUR
CWA WELL INTO THE WARM SECTOR WITH BULK OF PRECIP IN OUR AREA
FALLING AS RAIN...PSBLY ENDING AS SW-. 00Z GFS MAINTAINS THE
CIRCULATION LONGER THAN ITS PREVIOUS RUNS WITH CONSIDERABLY SLOWER
MOVEMENT AND MORE SELY TRACK THAN THE ECMWF. THIS SOLUTION SUGGESTS
BULK OF PRECIP IN OUR CWA WOULD BE SNOW....FALLING MAINLY ACROSS THE
SE 1/2. GEFS SPAGHETTI PLOTS SUGGEST BOTH THE OPERATIONAL GFS/ECMWF
SCENARIOS PSBL. CONSIDERING MODEL BIASES... EXPECT A SLOWER MOVG
SYSTEM THAN THE ECMWF WITH A MORE NWLY TRACK THAN GFS WILL BE THE
FINAL SOLUTION. GOING CHC OF RN/SN MON-TUE STILL APPEARS TO BE THE
BEST FCST ATTM. POPS HIGH THROUGH THIS PERIOD BUT GIVEN DIFFERENCES
IN TIMING AMONG THE MODELS STILL DIFFICULT TO NAIL EXACT 12HR
PERIODS WHEN PRECIP WILL OCCUR...THUS MAINTAINED CHC POPS FOR NOW.

TEMPS SHOULD BE FAIRLY CLOSE TO NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
RAIN AHEAD OF A WARM FRONT HAD ALREADY SPREAD OVER NEARLY ALL OF
NORTHERN INDIANA BEFORE THE START OF THE TAF PERIOD. KEPT IFR
CONDITIONS THE ENTIRE TAF PERIOD...ALTHOUGH SOME BREAKS ARE
POSSIBLE LATER TODAY AS THE FRONT TRIES TO MOVE NORTH. WINDS
SHOULD INCREASE SUBSTANTIALLY LATER TODAY INTO TONIGHT WITH WIND
SHEAR ALREADY INDICATED IN TAFS. KEPT THUNDER OUT FOR NOW DUE TO
ANTICIPATED ISOLATED STORMS. INDICATED HEAVIER PCPN LATE IN THE
TAF PERIOD AS THE COLD FRONT APPROACHES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR LMZ043-
     046.

&&

SHORT TERM...SKIPPER
LONG TERM...JT
AVIATION...SKIPPER
Hazardous weather outlook, Dec 13, 5:40 AM EST, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EST TUE DEC 13 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
540 AM EST TUE DEC 13 2011 /440 AM CST TUE DEC 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT STORM SYSTEM WILL LIFT OUT OF THE SOUTHWESTERN US AND
INTO THE GREAT LAKES ON WEDNESDAY BRINGING MODERATE TO LOCALLY
HEAVY RAINS TO THE AREA. RAINFALL AMOUNTS IN EXCESS OF ONE INCH COULD
FALL WEDNESDAY AND WEDNESDAY NIGHT...WHICH MAY LEAD TO RENEWED
FLOODING ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
540 AM EST TUE DEC 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL REDEVELOP WEDNESDAY
NIGHT AND CONTINUE THROUGH THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:11 PM ESTGale WarningIWX30 hr

Nearby

Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.